Should I increase the dose of my medicine for sarcoidosis?
Q: I am a patient of sarcoidosis under treatment. I have been taking steroids. I started with 85 mg 3 months ago and brought it down to 5 mg under consultation. Now my symptoms have come back and my Serum ACE blood test shows 85. My doctor has asked to increase the dose and has asked me to consult an expert. Could you please guide.
A:You have not given any information on the affected organs: whether lungs, skin, eyes, muscles, kidney, etc. and the severity of symptoms such as fever, joint pain, breathlessness, inability to walk/run, etc. These factors have to be taken into account while re-starting prednisolone therapy. While the level of serum angiotensin converting enzyme (ACE) is also taken into account, it is not advisable to depend solely on ACE level in the serum. One should certainly determine liver enzymes (SGPT, SGOT, etc.) and if possible Gallium-67 scan. If the symptoms are disabling or there is significant organ dysfunction/derangement or several blood tests are abnormal (calcium, liver enzymes) along with high ACE levels, then there is case for re-starting steroid therapy i.e. prednisolone (trade name: Wysolone) 1mg per kg of the body weight for 4 to 6 weeks followed by tapering off over 2-3 months. Your doctor is treating you quite professionally and properly. Please keep in mind that about half the patients spontaneously get cured. In most patients it is mild and in some the diagnosis is made accidentally when chest X-ray is done. Only in 15-20% cases the disease remains active or recurs from time to time.